Most Read Articles
Prof. Cheuk-Chun Szeto, Dr. Winston W. S. Fung, 25 Jan 2018
A 65-year-old lady with a background of type 2 diabetes, hyperlipidaemia and chronic immune thrombocytopenia presented to us with a 2-week history of generalized malaise and myalgia. Shortly after the onset of myalgia, she was noted to have reduced urine output and the urine was described as dark in colour. Her regular medications included prednisolone, danazol, simvastatin, metformin, and human insulin. Upon further questioning, the patient admitted that her compliance to simvastatin and danazol used to be poor. However, she recently started to take both medications regularly after repeated education.
Pearl Toh, 30 Jan 2018
Use of statins may not be neuroprotective, in contrast to findings from previous observational studies. On the contrary, fungus-derived or lipophilic statins appeared to be associated with a slightly increased risk of Alzheimer's disease (AD) compared with synthetic and hydrophilic statins, suggests a new study based on real-world clinical practice data.
26 Dec 2017
Supplementation with omega-3 fatty acids in combination with rosuvastatin may yield significant reductions in triglycerides and nonhigh-density lipoprotein (HDL) cholesterol as compared with rosuvastatin monotherapy, according to data from the ROMANTIC (rosuvastatin-omacor in residual hypertriglyceridemia) trial.
Rachel Soon, 21 Feb 2018

MIMS Pharmacist sits down with pharmacist researcher Dr Mai Chun Wai to find out more about his work in drug discovery, including his investigations of Antarctic soil microorganisms.

Younger children more prone to experience behavioural side effects of AED

29 Nov 2017

Younger children appear to be more likely to experience behavioural side effects of antiepileptic drugs (AEDs), with the likelihood increasing if children with epilepsy have baseline hyperactivity/impulsivity, a retrospective study has found.

A total of 380 youths (mean age 8.9 years; 83.4 percent Caucasian) with new-onset epilepsy were included in the study. The Behavior Assessment System for Children, 2nd Edition: Parent Rating Scale and the Pediatric Epilepsy Side Effects Questionnaire were completed by the youths’ caregivers to obtain data on psychological functioning at baseline and identify AED behavioural side effects at the 1-month follow-up following AED initiation. Children (aged 2 to 11 years) and adolescents (aged 12 to 18 years) were separately evaluated.

In the population, 34.8 percent had focal epilepsy, 41.1 percent had generalized epilepsy and 23.7 percent had unclassified epilepsy. Majority (70 percent) had at-risk or clinically elevated baseline psychological symptoms.

Behavioural side effects of AEDs occurred with greater frequency in children than in adolescents (25.08 vs 12.36), regardless of the drug used. Valproic acid was associated with significantly greater behavioural side effects compared with all other AEDs, except for levetiracetam.

In both age groups, higher hyperactivity/impulsivity at baseline emerged as significant predictor of higher behavioural side effects 1 month after AED initiation.

The present data show that AED tolerability is better among older than younger children, with valproic acid being a more challenging AED across the age spectrum, researchers pointed out, adding that baseline psychological screening, specifically hyperactivity, can be used as a precision medicine tool for AED selection.

“When baseline psychological symptoms are present, particularly hyperactivity/impulsivity, providers may consider avoiding AEDs with greater potential for psychotropic effects to increase tolerability for the patient and family early in the course of treatment, along with decreasing the need for multiple AED trials due to problematic side effects. If unavoidable, caregivers may benefit from anticipatory guidance on managing behavioural side effects,” researchers said.

Digital Edition
Asia's trusted medical magazine for healthcare professionals. Get your MIMS Pharmacist - Malaysia digital copy today!
Sign In To Download
Editor's Recommendations
Most Read Articles
Prof. Cheuk-Chun Szeto, Dr. Winston W. S. Fung, 25 Jan 2018
A 65-year-old lady with a background of type 2 diabetes, hyperlipidaemia and chronic immune thrombocytopenia presented to us with a 2-week history of generalized malaise and myalgia. Shortly after the onset of myalgia, she was noted to have reduced urine output and the urine was described as dark in colour. Her regular medications included prednisolone, danazol, simvastatin, metformin, and human insulin. Upon further questioning, the patient admitted that her compliance to simvastatin and danazol used to be poor. However, she recently started to take both medications regularly after repeated education.
Pearl Toh, 30 Jan 2018
Use of statins may not be neuroprotective, in contrast to findings from previous observational studies. On the contrary, fungus-derived or lipophilic statins appeared to be associated with a slightly increased risk of Alzheimer's disease (AD) compared with synthetic and hydrophilic statins, suggests a new study based on real-world clinical practice data.
26 Dec 2017
Supplementation with omega-3 fatty acids in combination with rosuvastatin may yield significant reductions in triglycerides and nonhigh-density lipoprotein (HDL) cholesterol as compared with rosuvastatin monotherapy, according to data from the ROMANTIC (rosuvastatin-omacor in residual hypertriglyceridemia) trial.
Rachel Soon, 21 Feb 2018

MIMS Pharmacist sits down with pharmacist researcher Dr Mai Chun Wai to find out more about his work in drug discovery, including his investigations of Antarctic soil microorganisms.